IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 2851 
Small font sizeDefault font sizeIncrease font size
Navigate Here
 »   Next article
 »   Previous article
 »   Table of Contents

Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed7456    
    Printed312    
    Emailed16    
    PDF Downloaded590    
    Comments [Add]    
    Cited by others 12    

Recommend this journal

 

 RESEARCH PAPER
Year : 2004  |  Volume : 36  |  Issue : 5  |  Page : 292-295

Cutaneous adverse drug reactions in hospitalized patients in a tertiary care center


Department of Pharmacology, St. John's Medical College, Bangalore - 560 034, India

Correspondence Address:
S Guido
Department of Pharmacology, St. John's Medical College, Bangalore - 560 034
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions

OBJECTIVE: To study the clinical spectrum of cutaneous adverse drug reactions (ADRs) in hospitalized patients and to establish a causal link between the drug and the reaction by using WHO causality definitions. MATERIAL AND METHODS: A prospective hospital-based study over a period of one year (October 1, 2002 to September 30, 2003) was carried out by the Department of Pharmacology in the Department of Dermatology of St. John's Medical College Hospital. The cutaneous ADRs of in-patients admitted to the Department of Dermatology and in-patients transferred from other departments were recorded. The data were subjected to descriptive analysis. RESULTS: A total of 56 patients diagnosed to have cutaneous ADRs were included in the study. Only drugs having certain and probable causal association with the reaction were considered for analysis. One reaction had certain causal association while 45 patients fell into the category of probable association. The most common types of ADRs were maculopapular rash (35%), followed by toxic epidermal necrolysis (TEN) (20%) and Stevens-Johnson syndrome (SJS) (15%). The drugs implicated for cutaneous ADRs were antiepileptics (44%), chemotherapeutic agents (32%), NSAIDs (11%). Antiepileptics were responsible for causing the maximum number of maculopapular rash (56%), TEN (55%) and SJS (43%). The reaction times for all these reactions were in accordance with the previous reports that confirm the causality of the suspected drug. CONCLUSION: The occurrence of cutaneous ADRs in the present study was similar in many ways to studies conducted in India. A wide clinical spectrum of cutaneous ADRs ranging from mild maculopapular rash to serious SJS and TEN was observed. The incidence of life-threatening cutaneous ADRs like SJS and TEN was found to be higher compared to studies published abroad. Antiepileptics were implicated in the majority of the hospitalized cutaneous ADRs. Infrequently reported adverse reactions for newer drugs like leflunomide, cefotaxime and azithromycin were also detected in the present study.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow